Alert archive / Oregon / Wind Advisories in 2020
Wind Advisory 5, NWS Pendleton, OR
NWS Pendleton, OR issued this wind advisory at Jan 15, 2020, 2:21 AM PST for Umatilla County, Union County, Oregon; Columbia County, Walla Walla County, Washington. It took effect at Jan 15, 2020, 9:00 AM PST. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2020, 2:21 AM PST (10:21 UTC)
- In effect from
- Jan 15, 2020, 9:00 AM PST
- Expired
- Jan 16, 2020, 4:00 AM PST
- In force
- 19 hr
- Issued by
- NWS Pendleton, OR
Counties Umatilla County, OR, Union County, OR, Columbia County, WA, Walla Walla County, WA
The radar
The Pendleton radar (KPDT), 48 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 10.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
760 WWUS76 KPDT 151021 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 221 AM PST Wed Jan 15 2020 ORZ049-152315- /O.NEW.KPDT.WI.Y.0005.200115T1700Z-200116T1200Z/ Grande Ronde Valley- Including the cities of Cove, Elgin, and La Grande 221 AM PST Wed Jan 15 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 AM PST THURSDAY... * WHAT...South winds 25 to 35 mph with gusts to 50 mph expected. * WHERE...Grande Ronde Valley. * WHEN...From 9 AM this morning to 4 AM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Blowing snow likely especially tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
4 follow-up statements
149 WWUS76 KPDT 152121 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 121 PM PST Wed Jan 15 2020 ORZ507-160530- /O.EXB.KPDT.WI.Y.0005.000000T0000Z-200116T0600Z/ Foothills of the Northern Blue Mountains of Oregon- Including the cities of Pendleton and Pilot Rock 121 PM PST Wed Jan 15 2020 ...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts to 50 mph expected. * WHERE...Foothills of the Northern Blue Mountains of Oregon. * WHEN...Until 10 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Blowing snow is likely which will reduce visibility on roadways. Slow down if you encounter areas of blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ORZ049-160530- /O.CON.KPDT.WI.Y.0005.000000T0000Z-200116T1200Z/ Grande Ronde Valley- Including the cities of Cove, Elgin, and La Grande 121 PM PST Wed Jan 15 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY... * WHAT...South winds 25 to 35 mph with gusts to 50 mph expected. * WHERE...Grande Ronde Valley. * WHEN...From 9 AM this morning to 4 AM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Blowing snow likely especially tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
977 WWUS76 KPDT 160434 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 834 PM PST Wed Jan 15 2020 WAZ029-160900- /O.EXB.KPDT.WI.Y.0005.000000T0000Z-200116T0900Z/ Foothills of the Blue Mountains of Washington- Including the cities of Dayton, Waitsburg, and Walla Walla 834 PM PST Wed Jan 15 2020 ...WIND ADVISORY IN EFFECT UNTIL 1 AM PST THURSDAY... * WHAT...South winds 25 to 35 mph with gusts to 55 mph expected. * WHERE...Foothills of the Blue Mountains of Washington. * WHEN...Until 1 AM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Blowing snow is likely which will reduce visibility on roadways. Slow down if you encounter areas of blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ORZ507-160900- /O.EXT.KPDT.WI.Y.0005.000000T0000Z-200116T0900Z/ Foothills of the Northern Blue Mountains of Oregon- Including the cities of Pendleton and Pilot Rock 834 PM PST Wed Jan 15 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM PST THURSDAY... * WHAT...South winds 25 to 35 mph with gusts to 55 mph expected. * WHERE...Foothills of the Northern Blue Mountains of Oregon. * WHEN...Until 1 AM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Blowing snow is likely which will reduce visibility on roadways. Slow down if you encounter areas of blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ORZ049-161000- /O.CON.KPDT.WI.Y.0005.000000T0000Z-200116T1200Z/ Grande Ronde Valley- Including the cities of Cove, Elgin, and La Grande 834 PM PST Wed Jan 15 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY... * WHAT...South winds 25 to 35 mph with gusts to 50 mph expected. * WHERE...Grande Ronde Valley. * WHEN...From 9 AM this morning to 4 AM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Blowing snow likely especially tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
112 WWUS76 KPDT 160913 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 113 AM PST Thu Jan 16 2020 ORZ507-WAZ029-161015- /O.EXP.KPDT.WI.Y.0005.000000T0000Z-200116T0900Z/ Foothills of the Northern Blue Mountains of Oregon- Foothills of the Blue Mountains of Washington- Including the cities of Pendleton, Pilot Rock, Dayton, Waitsburg, and Walla Walla 113 AM PST Thu Jan 16 2020 ...WIND ADVISORY HAS EXPIRED... Strong southeasterly winds will continue to decrease overnight. $$ ORZ049-161200- /O.CON.KPDT.WI.Y.0005.000000T0000Z-200116T1200Z/ Grande Ronde Valley- Including the cities of Cove, Elgin, and La Grande 113 AM PST Thu Jan 16 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST EARLY THIS MORNING... * WHAT...South winds 25 to 35 mph with gusts to 50 mph expected. * WHERE...Grande Ronde Valley. * WHEN...Through 4 AM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
314 WWUS76 KPDT 161207 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 407 AM PST Thu Jan 16 2020 ORZ049-161315- /O.EXP.KPDT.WI.Y.0005.000000T0000Z-200116T1200Z/ Grande Ronde Valley- Including the cities of Cove, Elgin, and La Grande 407 AM PST Thu Jan 16 2020 ...WIND ADVISORY HAS EXPIRED... Strong south winds in the Grande Ronde valley will be decreasing this morning. $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 14, 7:50 PM PST, 6 hours 31 minutes earlier.
Area forecast discussion, Jan 14, 7:50 PM PST, 6 hours 31 minutes before
Area Forecast Discussion National Weather Service Pendleton OR 750 PM PST Tue Jan 14 2020 .UPDATE...Have cancelled all advisories and warnings for tonight as snow has ended in all areas with only a few flurries remaining. Temperatures have been increasing in response to a southwest wind that has increased ahead of the next weather system moving into the forecast area. KPDT went from a 4 PM temperature of 26 degrees to a current temperature of 29 degrees. There are similar temperature increases all along the edge of the cold front that moved through the forecast last night, which is now receding as a warm front in response to the southwest winds. Have therefore adjusted low temperatures tonight and sent out a forecast update. Otherwise, expect increasing high clouds overnight with the next weather system and temperatures not as cold as previously forecast. Snow (and possibly even some rain, or nothing at all due to downslope drying along the Blue Mountain Foothills) on Wednesday is possible on Wednesday with this next weather system. The southwest winds will eventually during back to the northwest on the back side of this next system by late Wednesday causing cooling again. But most of the snowfall with this next systems looks to be mainly north of the Columbia River in Washington rather than in Oregon. So far am not expecting any advisory amounts, but there could be an inch or two in the normally snowier locations. Expect additional weak weather disturbances through the rest of the week, and moderating temperatures. 88 && .AVIATION...06Z TAFs...Mainly VFR conditions overnight with good visibility and high CIGS. Southwest winds of mostly 5 to 15 kts...some gusts to 20 kts at KPDT...KALW...KPSC possible this evening or overnight as colder air retreats back northward. 88 && .PREV DISCUSSION... /issued 243 PM PST Tue Jan 14 2020/ SHORT TERM... Tonight through Thursday...Low pressure will exit the area tonight and slowly but surely precipitation will come to an end over the mountain areas. Headlines remain for the Cascades and the Blues as well as a few other portions of eastern Oregon. Once this low moves by, weak ridging will build into the area and dry conditions are mainly expected for the balance of tonight into Wednesday. By later Wednesday/Wednesday night, another low will be approaching the coast of Washington/British Columbia. This low will bring more precipitation mainly Washington and Oregon, with most of the effects from the Cascades westward. At this point it looks like any snowfall will be below advisory criteria, but we will have to keep watch on this as we get into early Thursday. There could be some snow, mainly over the mountains further east on Thursday, but chances are much lower. Temperatures look to remain cold, and guidance still remains quite spread out. Guidance also warms things up somewhat after tonight. The GFS remains the coldest model and tonight looks to be the coldest night with fresh snow in many areas and some potential for clearing. However, guidance also now suggests that the wind will stay up a bit which would inhibit radiational cooling if there is any clearing. Guidance temps vary by 15 to 20 degrees as we progress through Thursday. So while undercutting even the cold GFS may not be a bad way to go tonight, a gradual warming trend (though not as warm as the NAM) seems to be the best course of action at this time. LONG TERM... Thursday night through Tuesday. Thursday night, a system will be exiting the region with a few snow showers over the mountains. On Friday the trough is east of the area with some ridging and drying. The next system will approach the Cascades Friday night and then move through eastern Washington and Oregon on Saturday. The system will bring light precipitation, snow in the morning, transitioning to rain for central/north central Oregon and the lower Columbia Basin and foothills for the afternoon, with snow elsewhere. There is still a concern for some freezing rain possible for the lower Columbia Basin within the transition, and will continue to monitor this aspect of the forecast. A ridge is then expected to build over the area for drier conditions Sunday/Monday with the next system to bring rain and mountain snow by late Monday. Temperatures will below normal thru much of the period, but should be moderating during the weekend and early next week. && .PRELIMINARY POINT TEMPS/POPS... PDT 26 35 25 34 / 0 0 10 20 ALW 17 37 28 36 / 0 0 10 20 PSC 14 33 26 35 / 0 0 10 10 YKM 15 29 20 32 / 0 30 70 10 HRI 23 34 26 34 / 0 10 10 10 ELN 15 25 17 30 / 0 20 70 10 RDM 19 38 25 36 / 0 10 30 40 LGD 23 31 25 33 / 20 0 20 30 GCD 22 33 25 35 / 10 10 10 40 DLS 26 34 24 35 / 10 20 40 40 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && 88/93/88
In the hours before
Local storm report, Jan 14, 10:23 PM PST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1023 PM PST TUE JAN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 AM HEAVY SNOW 1 WSW SKI BLUEWOOD 46.08N 117.85W
01/14/2020 M23.0 INCH COLUMBIA WA TRAINED SPOTTER
SKI BLUEWOOD 24 HOUR SNOWFALL.
&&
AAThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 4:18 AM PST | Winter Weather Advisory | PDT | Deschutes, Jefferson, Wasco | 30 hr |
Nearby
Wind Advisories in Oregon, 2020Wind Advisories in Washington, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.